Heparin necrosis

Heparin necrosis

Chris Schach

Author Bio -

 

Key Points
*Rare condition, resulting as a complication of heparin Injections
*Consists of swelling, pain and redness at the injection site, followed by blistering and eventual tissue necrosis

Heparin necrosis is a very rare condition in which affected persons react to an injection of heparin, a drug used in the treatment of deep venous thrombosis and in other situations. While symptoms generally develop at the injection site, they may appear in other locations as well. It initially presents as swelling, redness and pain at the injection site. Within a short time (maximum 1-2 days), the affected area will develop blisters. Necrosis, the death of cells, begins in the center of the affected area, and skin will turn a black color, surrounded by redness or a violet color. While the affected area typically remains small (up to 3 cm), in some cases necrosis may become more extensive.

Heparin necrosis is a rare reaction to Injections of the drug heparin, typically appears in adults, and is slightly more common in women. It is often the result of an allergic reaction by the immune system to a combination of antibodies and other factors, but can present due to an absence of these antibodies.

Differential Diagnosis (Other conditions with similar appearance)
Warfarin necrosis
Calciphylaxis
Meningicoccemia

Diagnosis
Key Points
*Initial diagnosis is based on development of symptoms in conjunction with clinical factors (i.e., heparin Injections)
*Skin biopsy may be performed to confirm diagnosis
*Blood tests may be performed to deduce the trigger of the reaction and rule-out other, similar appearing conditions

Heparin necrosis is initially diagnosed based on the development of symptoms in conjunction with heparin Injections. A skin biopsy may be performed to confirm diagnosis. Health care professionals will also administer blood tests to determine the trigger of the reaction, and to rule out other conditions which present with tissue necrosis.

Treatment
*Typically, ceasing heparin Injections resolves the reaction quickly.
*Proper care of resulting Wounds is key in treatment
*Surgery may be required to remove dead tissue, increasing time of recovery
*May be fatal in rare cases

Heparin necrosis is typically treated by ceasing Injections of heparin, which leads to quick resolution of the condition. Proper wound care is key to preventing continuing damage or development of a secondary infection. In some cases, surgery may be required to remove any dead tissue, and may require skin grafts, increasing the time a person takes to recover from the condition. Blood tests will determine the root cause of the condition, and if anticoagulants are still needed for other health problems, other medications will be used. In rare cases, the condition may be fatal, if necrosis occurs in larger areas or if administration of heparin is not immediately stopped.

More in this category: « Hemochromatosis Herpes gestationis »
facebook_page_plugin